Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Diagnosis of Amniotic Fluid Embolism Delayed by Administration of Nitroglycerin
Abstract Number: S-15
Abstract Type: Case Report/Case Series
Background: An amniotic fluid embolism (AFE) is an infrequent event with often catastrophic sequelae. The incidence ranges between 1:8,000 to 1:80,000 with a mortality rate as high as 60%.1 We present a case of AFE with resultant disseminated intravascular coagulation (DIC) during cesarean delivery (CD), but with the initial presentation of hemodynamic instability confounded by concomitant administration of nitroglycerin to facilitate delivery and a temporal relation to cessation of a phenylephrine infusion.
Case: The patient was a 25 year old G5P1131 at 39 and 2/7 weeks gestation with a history of previous CD, pseudotumor cerebri, morbid obesity, and chronic hypertension, scheduled for repeat CD.
Following neuraxial anesthesia via a combined spinal epidural technique, a prophylactic phenylephrine infusion was initiated at 50 mcg/min.2 Immediately following uterotomy, difficulty delivering the fetus ensued. Intravenous nitroglycerin (200mcg) was administered to facilitate a successful breech extraction.3 Shortly after the delivery the phenylephrine infusion was discontinued. Immediately the patient became unresponsive, abruptly hypotensive (BP = 40/20) and bradycardic (heart rate = 30s). The patient was quickly intubated and resuscitated with phenylephrine (400 mcg), ephedrine (25 mg), epinephrine (60mcg), and atropine (1mg). A consumptive coagulopathy with 5 L blood loss resulted; multiple units of blood products were transfused.
The patient ultimately did well and she and the neonate were discharged home postpartum day 3.
Discussion: The initial presentation of AFE with severe hemodynamic instability was confounded by concurrent administration of nitroglycerin and cessation of the phenylephrine infusion. The dosing of nitroglycerin and stopping of phenylephrine may be expected to cause hypotension, but not profound cardiovascular collapse initially refractory to pressors. Nor would it cause DIC. The mean maximal systolic blood pressure decrease following 800 mcg sublingual nitroglycerin has been reported as 18% within 2 minutes of administration, with a corresponding mean maximal pulse rate increase of 24% above baseline.3 Our patient received only 200mcg of nitroglycerin. It is unlikely that this dose contributed significantly to her acute hemodynamic demise. Prompt recognition of an AFE, fast resuscitation to regain hemodynamic stability, and early diagnosis and treatment of DIC are necessary for a chance at a favorable outcome.
1. Gist R, et al. Amniotic fluid embolism. Anesth Analg 2009; 108:1599-602
2. Habib, AS. A review of the impact of phenylephrine administration on maternal hemodynamics and maternal and neonatal outcomes in women undergoing cesarean delivery under spinal anesthesia. Anesth Analg 2012:114:377-90
3. Craig S, et al. Sublingual glyceryl trinitrate for uterine relaxation at caesarean section-a prospective trial. Aust NZ J Obstet Gynaecol 1998; 38:34-9